Texas, 2013

Sleet in Texas, November 22, 2013

November 22, 2013 · NWS FWD · 3 events in 3 counties and zones

Cold fronts moved through northern and central Texas during the late part of November. Temperatures were in the critical range where most of the region received rain, but some locations saw accumulating sleet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Cold fronts moved through northern and central Texas during the late part of November. Temperatures were in the critical range where most of the region received rain, but some locations saw accumulating sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 22, 12:28 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 22, 12:28 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 PM CST FRI NOV 22 2013

.AVIATION...
CONCERNS...CEILINGS...PRECIPITATION...TEMPERATURE TRENDS.

LIGHT RAIN AND DRIZZLE WILL CONTINUE TO IMPACT TAF SITES THE
REMAINDER OF THE AFTERNOON. IN PRECIP AREAS...CEILINGS WILL DIP
BELOW 1000FT...AND VSBY MAY BE BRIEFLY IFR. SURFACE TEMPERATURES
WILL REMAIN ABOVE FREEZING...AND WINTRY WEATHER IMPACTS TODAY WILL
REMAIN NORTH AND WEST OF THE DALLAS/FORT WORTH METROPLEX.

SOME PRECIPITATION MAY LINGER INTO THE EVENING HOURS...BUT THE MAIN
IMPACT TO AVIATION WILL BE A DETERIORATION TO IFR CEILINGS THAT WILL
PERSIST THROUGH MID-MORNING SATURDAY. TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE FREEZING AT ALL TAF SITES TONIGHT AND SATURDAY
MORNING...THUS NO WINTRY IMPACTS ARE ANTICIPATED. CEILINGS WILL
IMPROVE A BIT SATURDAY AFTERNOON AS THE DEPTH OF THE POSTFRONTAL
LAYER DEEPENS AND DRIES.

25

&&

.UPDATED DISCUSSION...
THE FREEZING RAIN ADVISORY ACROSS THE WESTERN CWA WAS REPLACED
WITH A WINTER WEATHER ADVISORY BASED ON NUMEROUS REPORTS OF SLEET.
WE ALSO EXPANDED THE ADVISORY TO THE EAST SLIGHTLY BASED ON
CURRENT TEMPERATURE AND RADAR TRENDS. EXPECT IMPACTS IN THE
ADVISORY AREA THROUGH SATURDAY MORNING TO BE RELATIVELY
MINOR...WITH ICY SPOTS ON BRIDGES AND OVERPASSES EXPECTED TO BE
THE PRIMARY CONCERNS.

OUTSIDE OF THE ADVISORY AREA...THE COLD RAIN CONTINUED WITH
TEMPERATURES ABOVE FREEZING. FOR THE REST OF TODAY...WE RAISED THE
POPS INTO LIKELY CATEGORY FOR ALL AREAS GIVEN CONTINUED MOIST LIFT
ABOVE THE SHALLOW COLD AIRMASS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND THIS AFTERNOON. THE
WINTER STORM WATCH WILL REMAIN IN EFFECT FOR PARTS OF THE AREA
FROM SUNDAY MORNING THROUGH MONDAY MORNING.

09/GP

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING
FOR TXZ091>095-100>107-115>120-129>133-141>144-156-157.

WINTER WEATHER ADVISORY UNTIL 11 AM CST SATURDAY FOR TXZ091-092-
100>102-115>117-129>132-141>143.

&&
Hazardous weather outlook, Nov 22, 8:04 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
804 AM CST FRI NOV 22 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
804 AM CST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

FREEZING RAIN IS LIKELY FOR LOCATIONS ALONG AND NORTHWEST OF A
LINE FROM GAINESVILLE TO MINERAL WELLS TO CISCO THROUGH TONIGHT
WHERE LIGHT ICE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY ON
ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

IN ADDITION...GUSTY NORTH WINDS AT 20 TO 30 MPH WILL COMBINE WITH
THE SHARPLY COLDER TEMPERATURES TO PRODUCE WIND CHILLS IN THE
TEENS NORTHWEST TO THE LOWER 30S SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SECOND AND MORE SIGNIFICANT ROUND OF WINTER PRECIPITATION IS
EXPECTED SUNDAY MORNING THROUGH MONDAY MID DAY. AT THIS TIME...
MOST WINTRY PRECIPITATION IS EXPECTED TO FALL IN THE FORM OF
SLEET FROM SUNDAY MORNING THROUGH MONDAY MORNING. SLEET
ACCUMULATIONS ARE MOST LIKELY FOR LOCATIONS WEST OF INTERSTATE 35
OR NORTH OF INTERSTATE 30. SLEET MAY BE MIXED WITH FREEZING RAIN
OR SNOW FROM SUNDAY THROUGH MONDAY MORNING. WHEREVER SLEET OR ICY
ACCUMULATIONS OCCUR...SIGNIFICANT IMPACTS TO TRAVEL ARE EXPECTED
SUNDAY MORNING THROUGH MONDAY MID DAY AND A WINTER STORM WATCH HAS
BEEN ISSUED AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT CURRENT PRECIPITATION TYPES AND AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN FORT WORTH.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 sleet. Local standard time, as filed.

Sleet, Palo Pinto

When
November 22, 1:02 PM CST to 2:10 PM CST
Where
Palo Pinto forecast zone
Reported by
Law Enforcement
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Palo Pinto Sheriff's Department reported 0.10 of sleet that was affecting travel across the county.

Sleet, Wise

When
November 22, 1:02 PM CST to 2:10 PM CST
Where
Wise forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Decatur Fire Department reported 0.10 of sleet that was affecting travel across the county. Several minor accidents were noted.

Sleet, Jack

When
November 22, 1:48 PM CST to 2:50 PM CST
Where
Jack forecast zone
Property damage
$5,000
Reported by
Social Media
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Public report of reported 0.10 of sleet that was affecting travel in Jacksboro. Several minor accidents were noted.

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484667, 484668, 484669.